Nebraska, 2022High Wind in Nebraska, April 30, 2022
April 30, 2022 · NWS GLD · 3 events in 1 county or zone
A low pressure system moved across the Northern and Central Plains producing strong to high winds across extreme Southwest Nebraska during the morning hours and briefly during the afternoon. A large portion of the area had peak winds between 50 and 57 mph; however, the city of McCook had the strongest winds with a peak gust of 66 mph.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system moved across the Northern and Central Plains producing strong to high winds across extreme Southwest Nebraska during the morning hours and briefly during the afternoon. A large portion of the area had peak winds between 50 and 57 mph; however, the city of McCook had the strongest winds with a peak gust of 66 mph.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 30, 3:48 AM CST, 4 hours 37 minutes earlier.
Area forecast discussion, Apr 30, 3:48 AM CST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
348 AM MDT Sat Apr 30 2022
.SHORT TERM...(Today through Sunday night)
Issued at 340 AM MDT Sat Apr 30 2022
Today-Tonight: A mid-latitude cyclone -- centered just south of
Yankton, SD (minimum SLP ~995 mb) at 08Z this morning -- will
mature (at ~990 mb) invof Sioux City, SD by 12-15Z as a robust
upper level wave amplifies over the Central Plains. The ensuing
vertically stacked cyclone will gradually fill/weaken as it
progresses slowly northeast toward the Upper Midwest/Upper Great
Lakes tonight. Relatively little has changed with regard to the
forecast in this period. Guidance suggests that the strongest
winds are most likely to occur between 09-16Z today.. when
forecast soundings via the HRRR and GFS indicate that 45-55 knot
northwesterly flow will be present within a shallow /~2,500 ft/
mixed layer. Recent SPC Mesoanalysis data (H85 heights/temps/wind)
suggests that modest low-level cold advection will persist for
only a few hours this morning, abating by 13-14Z.. as isotherms
re-orient parallel to low-level flow. This -- combined with the
possibility that cloud cover may linger through ~15Z (in N-NE
portions of the area) and that low-level flow will be strongest
prior to ~15Z -- casts doubt as to whether or not mixing will be
sufficient to transport stronger flow to the surface in the 09-15Z
time frame. While the high wind potential will conclude by noon..
breezy to strong NW winds (25-45 mph) will persist through the
afternoon.. rapidly weakening AOA sunset this evening.. becoming
light/variable overnight.
Sun-Sun night: A vigorous upper level.. wave presently moving
ashore the PAC NW.. will dig SSE into the Intermountain West /UT/
tonight and Sunday.. then track slowly E across the Rockies Sun-
Sun night. An associated surface cyclone will develop in the lee
of the Rockies (southeast CO, in this case) late Sun aft/eve..
tracking eastward into southwest KS late Sun night. Light/variable
flow will give way to a moist low-level southerly return flow
late Sunday afternoon and evening.. as the MSLP/H85 height
gradient begins to tighten on the eastern periphery of the
developing lee cyclone in southeast CO. Low-level convergence
invof the strengthening cyclone may aid in the development of
scattered surface-based convection in eastern CO around peak
heating (22-00Z Mon).. possibly progressing east across the CO/KS
border by ~03Z. Assuming that the surface low develops in
southeast CO and tracks eastward invof the KS/OK border (as the
GFS/ECMWF suggest) -- convection will likely become elevated in
nature Sunday evening -- with a significant increase in coverage
possible late Sunday evening/night as the aforementioned upper
wave /strong synoptic forcing/ approaches from the west. Severe
weather is possible with any surface-based convection during the
late afternoon and early evening -- and also (perhaps) with
elevated convection during the late evening and overnight.
.LONG TERM...(Monday through Saturday)
Issued at 309 AM MDT Sat Apr 30 2022
Models continue to have an active extended forecast period
across the Tri- State Region bringing some much needed
precipitation. An upper level low develops across Colorado region
by Monday. This upper level low moves east and projected to be
across Iowa on Tuesday. Upper level ridging returns to the region
on Tuesday. Models then diverge significantly on next upper level
system with ECMWF much slower and further south of Upper Level low
over the GFS. Confidence continues to be much lower by Wednesday
and beyond. ECMWF has upper level low across region by Thursday
night/Friday morning and GFS has upper level ridging developing by
Friday morning. At the surface, on Monday a low pressure is
across southeast Colorado with a stationary front south of the
region. On Tuesday a stationary front is projected to be across
central Colorado with a high pressure again across northwest
Kansas. On Wednesday surface low is across northern Colorado with a
surface warm front across southeast Colorado. By Thursday a
surface low is projected to be across southern KS with a surface
trough across region. By Friday a surface trough was across
southern Nebraska.
A more wet pattern starting to set up across the Tri-State
Region. We could see several periods of precipitation as systems
passes through in the extended forecast. Confidence starts to go
lower by Wednesday and beyond with significant model differences.
With the greater chance of precipitation and plenty of clouds on
Monday currently projected high temperatures for are only in the
middle 40s to the middle 60s. By Tuesday temperatures are in the
upper 50s to lower 60s. By Wednesday and Thursday high
temperatures are forecasted only in the lower 50s to lower 60s.
Temperatures warm back into the middle 60s to lower 70s by Friday.
Made some minor adjustments higher to temperatures on Tuesday,
Friday and Saturday. Current projections for overnight low
temperatures to be mainly in the lower 30s to middle 40s during
the entire extended period except Monday overnight period where
temperatures will decrease into the upper 20s to middle 30s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 340 AM MDT Sat Apr 30 2022
GLD: VFR conditions are anticipated to prevail through the TAF
period, with ceilings largely confined at/above 6 KFT AGL. Strong NW
winds are anticipated to peak in the 10-16Z time frame.. reaching
30-35 knots sustained with gusts up to ~50 knots. While gusts
will decrease by noon (~18Z), sustained NW winds ranging anywhere
from 25-35 knots are likely to persist through the remainder of
the afternoon. Winds will decrease to 15-25 knots shortly before
sunset.. further decreasing to 10-15 knots after sunset.
MCK: Episodic MVFR ceilings are possible through sunrise this
morning. Ceilings will lift to 3-4 KFT and/or scatter out during
the late morning. Strong NW winds are anticipated to peak in the
12-18Z time frame.. reaching 30-35 knots sustained with gusts up to
~50 knots. While gusts will decrease after noon (~18Z), sustained
NW winds ranging anywhere from 25-35 knots are likely to persist
through the remainder of the afternoon. Winds will decrease to
15-25 knots shortly before sunset.. further decreasing to 10-15
knots after sunset.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Warning until 3 PM MDT /4 PM CDT/ this afternoon for
KSZ001>004-013>016-027>029.
CO...High Wind Warning until 3 PM MDT this afternoon for COZ090-091.
NE...High Wind Warning until 3 PM MDT /4 PM CDT/ this afternoon for
NEZ079>081.
&&
SHORT TERM...VINCENT
LONG TERM...EH
AVIATION...VINCENTHazardous weather outlook, Apr 30, 6:58 AM CST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
658 AM MDT Sat Apr 30 2022
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011300-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
658 AM MDT Sat Apr 30 2022 /758 AM CDT Sat Apr 30 2022/
This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.
.DAY ONE...TODAY AND TONIGHT...
A High Wind Warning remains in effect for much of the area today,
mainly along and north of Interstate 70.
Strong northwesterly winds will foster near critical fire weather
conditions across the entire Tri-State area this afternoon.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
Scattered thunderstorms will develop over portions of eastern
Colorado Sunday afternoon. An isolated severe storm is possible,
mainly in eastern Colorado and adjacent Kansas border counties
between 4 PM and 10 PM MDT.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Sunday afternoon and evening.
Vincent
In the hours before
Local storm report, Apr 30, 3:12 AM CST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
312 AM MDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 AM NON-TSTM WND GST 1 NNE GOODLAND 39.37N 101.70W
04/30/2022 M52 MPH SHERMAN KS ASOS
THE ASOS IN GOODLAND, KS (KGLD) REPORTED
SUSTAINED WINDS AT 36 MPH GUSTING TO 52 MPH
AT 0849 UTC / 2:49 AM MDT.
&&
VINCENTLocal storm report, Apr 30, 3:13 AM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
313 AM MDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 AM NON-TSTM WND GST 5 S BURLINGTON 39.23N 102.28W
04/30/2022 M52 MPH KIT CARSON CO ASOS
THE ASOS IN BURLINGTON, CO (KITR) REPORTED
SUSTAINED WINDS AT 35 MPH GUSTING TO 52 MPH
AT 0851 UTC / 2:51 AM MDT.
&&
VINCENTLocal storm report, Apr 30, 6:55 AM CST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
655 AM MDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 AM NON-TSTM WND GST 2 E MCCOOK 40.20N 100.58W
04/30/2022 M55 MPH RED WILLOW NE ASOS
THE ASOS IN MCCOOK, NE (KMCK) REPORTED A
WIND GUST OF 55 MPH (48 KNOTS) AT 1141 UTC /
5:41 AM MDT.
&&
VINCENTLocal storm report, Apr 30, 6:56 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
656 AM MDT SAT APR 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 AM NON-TSTM WND GST 2 N ATWOOD 39.84N 101.04W
04/30/2022 M59 MPH RAWLINS KS MESONET
MESONET STATION GW1727 ATWOOD.
&&
VINCENTHigh Wind, Red Willow
- When
- April 30, 8:25 AM CST to 8:53 AM CST
- Where
- Red Willow forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Observed via KMCK at the McCook Airport. Northwest winds gusted between 58 to 63 mph during the nearly 30 minute time period.
High Wind, Red Willow
- When
- April 30, 9:53 AM CST
- Where
- Red Willow forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Observed via KMCK at the McCook Airport. Winds were out of the north-northwest.
High Wind, Red Willow
- When
- April 30, 3:49 PM CST
- Where
- Red Willow forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 40.176, -100.477 (the zone’s center; the record gives no point)
Observed via KMCK at the McCook Airport. Winds were out of the northwest.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, April 30, 2022$117,000 · EF0 · 11 events
- Tornadoes and Hail in Arkansas, April 30, 2022$55,000 · EF0 · 10 events
- Hail in Texas, April 30, 2022$25,000 · 1.75 in hail · 5 events
- High Wind in Nebraska, April 30, 202256 kt wind · 24 events
- Hail and Damaging Wind in Florida, April 30, 2022$25,000 · 1 in hail · 4 events
- Tornadoes and Flooding in Illinois, April 30, 2022EF0 · 20 events
- Tornado and Hail in Illinois, April 30, 20221.25 in hail · 16 events
- High Wind in South Dakota, April 30, 202253 kt wind · 7 events
- Hail in Texas, April 30, 20221.75 in hail · 5 events
- Hail in Arkansas, April 30, 20221.75 in hail · 4 events
- Hail and Damaging Wind in Mississippi, April 30, 2022$10,000 · 1 in hail · 4 events
- Hail and Damaging Wind in Oklahoma, April 30, 20221 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020049, 1020050, 1020051.